Side Effects of Tegretol, Topamax, Other Enzyme Inducing Antiseizure Drugs Linked To Heart Disease Risk: Study

Researchers found strong signs of a link between Tegretol and heart disease, with the risk increasing the longer the epilepsy drug is used.

According to the findings of new research, side effects of Tegretol, Topamax and similar antiseizure medications may increase the risk of heart disease, appearing to confirm prior concerns about the long-term use of the epilepsy drugs.

The study was published this month in the medical journal JAMA Neurology, seeking to confirm the hypothesis that persistent exposure to Tegretol and other enzyme-inducing antiseizure medications (eiASMs) may incresae the risk of cardiovascular disease over time.

Researchers from Canada and the United Kingdom conducted a cohort study of 31,479 individuals from January 1990 to March 2019, with a median follow-up of nine years to look at primary care and hospital electronic records of people 18 or older who were diagnosed as having epilepsy after January 1, 1990.

The findings suggest there were strong signs of a link between drugs like Tegretol and heart disease, with the risk increasing the longer an individual takes the drugs.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Enzyme-inducing antiseizure medications (eiASMs) include Tegretol (carbamazepine), Aptiom and Zebinix (eslicarbazepine), Trileptal (oxcarbazepine), phenobarbital, Dilantin, Mysoline (primidone), Banzel (rufinamide), and Topamax (topiramate).

The researchers found that use of any eiASM increased the risk of cardiovascular disease by 21%. However, those with persistent exposures beyond four prescriptions to one of those drugs faced an increased risk of 54%.

This type of dose-specific response is often seen as a strong indicator of a causal effect; meaning it is evidence the drug is actually causing the heart disease, instead of the numbers being coincidental.

“The hazard of incident cardiovascular disease is higher in those receiving eiASMs,” researchers concluded. “The association is dose dependent and the absolute difference in hazard seems to reach clinical significance by approximately 10 years from first exposure.”

Earlier this year, the FDA issued a drug safety communication about another antiseizure medication, indicating that side effects of Lamictal may cause heart rhythm problems among individuals suffering from heart disease. At that time, however, the FDA indicated it was unclear whether the problem extended beyond Lamictal to other antiseizure medications, such as Tegretol and Topamax.

The FDA indicated that it received reports of abnormal electrocardiographic (ECG) findings, as well as other serious problems linked to the use of Lamictal, leading the agency to require safety studies for Lamictal and similar drugs in the class. The agency first warned of these potential problems in October 2020.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.